Alert archive / Michigan / Small Craft Advisories in 2016
Small Craft Advisory 86, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Dec 17, 2016, 4:13 AM EST. It took effect at Dec 17, 2016, 10:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 4:13 AM EST (09:13 UTC)
- In effect from
- Dec 17, 2016, 10:00 PM EST
- Expired
- Dec 18, 2016, 3:00 PM EST
- In force
- 17 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 3:57 AM EST, 16 minutes earlier.
Area forecast discussion, Dec 17, 3:57 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 AM EST Sat Dec 17 2016
.DISCUSSION...
After steady snow for much of the night, a mix of freezing drizzle,
flurries, and snow showers will continue through early morning and
gradually weaken mid to late morning. The plan is to maintain the
winter weather advisory at least through the initial portion of the
freezing drizzle transition to better evaluate intensity and
duration but expect to cancel the headline early. The initial
moderate freezing drizzle component is expected to spread northward
through the I-69 corridor while points north through the Tri Cities
and northern Thumb will have mainly light snow with little
additional accumulation after 7 AM. The initial impact from the
freezing drizzle will be minor on top of already snow covered roads
or on treated surfaces that are wet and/or slushy.
Early morning observations indicate the lead short wave over the
Great Lakes broke off and moved well downstream from the main upper
trough moving through the Rockies. The faster eastward progression
of the short wave limited the duration of heavier snow over SE
Michigan while moving quickly through the region during the early
morning. It is now expected to shear apart while moving to our east
as it encounters the larger scale upper ridge centered along the
east coast. That will leave a weakening surface trough over lower
Michigan that will become less supportive for freezing drizzle with
time. Model soundings indicate moisture depth remaining adequate in
the low levels, enough so that pockets of flurries or light snow
will also be possible as saturation wavers around the -10C isotherm.
The filling surface pressure pattern is expected to become the main
limiting factor as it will lead to a considerable weakening of the
wind field and associated shear/stability interactions necessary
for low level forcing.
The diffuse surface trough will linger overhead during the afternoon
under fast but featureless southwest flow aloft. Given the resulting
break in the precip action, outside of a stray flurry/patch of
freezing drizzle, attention turns to the main upper level trough
that will be moving into the Midwest tonight. The trough will
accelerate eastward as the next upper jet max moves to the
downstream side of the axis and strengthens from 150 kts to 180 kts
over the Great Lakes during the night. This will produced strong
frontogenesis along the surface trough/baroclinic zone just as the
boundary begins to move out of SE Michigan. The relatively dry
afternoon will allow surface temperature to rise a couple degrees
above freezing from the northern suburbs of Detroit to the Ohio
border. This is the area that will be most prone to a mix of rain
and snow at the onset tonight while points north and west will be
all snow. Timing of fgen intensification will be monitored for
indications of earlier or farther west precip development that could
result in some extra snow accumulation once the change over occurs
from about Port Huron through the downriver area. Farther west,
strong deformation trailing the main frontal band will support a
separate band of snow that will be capable of a couple inches of
accumulation where snow ratio will be higher, along with a brief
window for enhancement off lake huron into the thumb.
Colder air is expected to settle in over the Great Lakes with high
pressure during Sunday. Some open sky and fresh snow cover will help
min temps make a run below zero Sunday night leading to a cold start
to the week.
&&
.MARINE...
Light winds around today, with weak low pressure tracking through
the Eastern Great Lakes early this evening. Arctic air surging into
Central Great Lakes Tonight looks to bring a round of northwest
gales over Central Lake Huron early Sunday morning, and gale warning
has been issued. Winds will decrease Sunday afternoon, but still may
top around 30 knots Sunday Night into Monday as strong high pressure
tracks through the northern Ohio valley, leading to winds shifting
to the west and then southwest.
&&
.PREV DISCUSSION...
Issued at 1214 AM EST Sat Dec 17 2016
AVIATION...
Peak of the snow (1/2SM - 1SM) cigs under 1000 kft will be now
through 4 am, with snow tapering off from south to north between 4-8
AM. Mid level dry slot in place Saturday morning, and freezing
drizzle looks to be spotty. In fact, there is even some concern low
clouds could give way to VFR breaks during the day, but at this
point will maintain borderline IFR/low MVFR clouds through the day
until further evidence emerges.
For DTW...Snow expected to taper off around 10Z, and confidence
remains low for light freezing rain 10-14z Saturday morning.
Colder air filtering in late in the day to lead to another round
of light snow this evening, with northwest winds increasing above
10 knots, with gusts to 20 knots later Tonight.
//DTW Threshold Probabilities...
* High for cigs aob 5kft, except moderate confidence this afternoon.
* Low for cig/vsby aob 200 ft and/or 1/2SM 6-8Z Saturday.
* High for ptype of snow through 10z. Low for freezing
rain/drizzle 10-16Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until noon EST today FOR MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning from midnight tonight to noon EST Sunday FOR LHZ362-
363-462.
Small Craft Advisory from midnight tonight to 3 PM EST Sunday FOR
LHZ421-441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...BT
MARINE.......SF
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 16, 3:21 PM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 321 PM EST FRI DEC 16 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-172030- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 321 PM EST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH NOON SATURDAY. PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-172030- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 321 PM EST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GALE WATCH IS IN EFFECT SATURDAY NIGHT FOR THE OPEN WATERS OF CENTRAL LAKE HURON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW,WEATHER.GOV/DETROIT. MR
In the hours before
Local storm report, Dec 16, 10:24 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1024 PM EST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM SNOW HOWELL 42.61N 83.94W
12/16/2016 M1.2 INCH LIVINGSTON MI NWS EMPLOYEE
3 HR TOTAL.
&&
SFLocal storm report, Dec 17, 12:23 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1223 AM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW WHITE LAKE 42.65N 83.50W
12/17/2016 M1.8 INCH OAKLAND MI OFFICIAL NWS OBS
5 HR TOTAL.
1200 AM SNOW ROMULUS 42.22N 83.37W
12/17/2016 M1.9 INCH WAYNE MI OFFICIAL NWS OBS
5 HR TOTAL AT DTW.
1200 AM SNOW FLINT 43.02N 83.69W
12/17/2016 M1.8 INCH GENESEE MI OFFICIAL NWS OBS
5 HR TOTAL AT FNT.
1200 AM SNOW ANN ARBOR 42.28N 83.73W
12/17/2016 M1.7 INCH WASHTENAW MI CO-OP OBSERVER
5 HR TOTAL.
1200 AM SNOW SAGINAW 43.42N 83.95W
12/17/2016 M0.8 INCH SAGINAW MI OFFICIAL NWS OBS
5 HR TOTAL AT MBS.
&&
SFSpecial weather statement, Dec 17, 1:22 AM EST, 2 hours 51 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 122 AM EST Sat Dec 17 2016 MIZ047>049-053>055-060>063-068>070-170915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb- Including the cities of...Midland...Bay City...Bad Axe... Saginaw...Caro...Sandusky...Owosso...Flint...Lapeer... Port Huron...Howell...Pontiac...Warren 122 AM EST Sat Dec 17 2016 ...WINTER WEATHER ADVISORY CONTINUES... SNOW...MODERATE TO BRIEFLY HEAVY AT TIMES...WILL CONTINUE DURING THE EARLY MORNING HOURS. SNOWFALL ACCUMULATIONS BETWEEN 1 AND 4 AM ARE EXPECTED TO BE IN THE 1 TO 2 INCH RANGE ON AVERAGE. ROADS WILL REMAIN SNOW COVERED AND SLIPPERY AS TEMPERATURES RISE INTO THE LOWER 20S. VISIBILITY WILL BE VARIABLE...REDUCED BELOW 1 MILE AT TIMES. DRIVE WITH EXTRA CAUTION IF OUT THIS MORNING. SF
Local storm report, Dec 17, 1:41 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
141 AM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM SNOW MARLETTE 43.33N 83.08W
12/17/2016 M2.0 INCH SANILAC MI TRAINED SPOTTER
6 HR TOTAL.
0140 AM SNOW EASTPOINTE 42.47N 82.96W
12/17/2016 M2.0 INCH MACOMB MI TRAINED SPOTTER
6 HR TOTAL.
&&
SFLocal storm report, Dec 17, 2:29 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
229 AM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM SNOW ANN ARBOR 42.28N 83.73W
12/17/2016 M2.4 INCH WASHTENAW MI CO-OP OBSERVER
6 HR TOTAL.
&&
SFLocal storm report, Dec 17, 3:54 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
354 AM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM SNOW STERLING HEIGHTS 42.58N 83.03W
12/17/2016 E2.5 INCH MACOMB MI TRAINED SPOTTER
8 HR TOTAL.
&&
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 4:13 AM EST | Gale Warning | DTX | 30 hr |
Nearby
Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.